Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Salt Lake City, UT

July 12, 2018Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2018, 5:25 PM MDT for Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 5:25 PM MDT (23:25 UTC)
Expired
Jul 12, 2018, 8:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:33 PM MDTFLASH FLOOD5 Ene Gunlock, UTFLOOD DAMAGE TO EIGHTEEN HOMES IN DAMMERON VALLEY.
Jul 12, 6:11 PM MDTFLASH FLOOD5 Ene Gunlock, UTFLOODING REPORTED IN THE DAMMERON VALLEY AND ALONG STATE ROUTE 18. STATE ROUTE 18 HAS BEEN CLOSED JUST SOUTH OF VEYO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS55 KSLC 122325
FFWSLC
UTC053-130230-
/O.NEW.KSLC.FF.W.0011.180712T2325Z-180713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
525 PM MDT THU JUL 12 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Washington County in southwestern Utah...

* Until 830 PM MDT
    
* At 522 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the headwaters of the Santa Clara River including 
  Snow Canyon State Park and tributaries leading into the park.

* Radar rainfall estimates include some areas have received up to 
  1.5 inches in the past hour.  Intense rainfall is widespread 
  through this area. 

* Some locations that will experience flooding include...
  St George, Santa Clara, Ivins, Gunlock, Veyo and Snow Canyon State
  Park.

LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376

$$

McInerney/Bonnette
2 follow-up statements
689 
WGUS75 KSLC 130123
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
723 PM MDT THU JUL 12 2018

UTC053-130230-
/O.CON.KSLC.FF.W.0011.000000T0000Z-180713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
723 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN WASHINGTON COUNTY...

At 719 PM MDT, As a result of extensive flash flooding in the 
Dameron Valley area, several homes sustained damage due to the 
floods.  Additionally, SR18 was closed due to water, mud, and debris 
closing the road.

Rainfall continues in the area and flash flooding is anticipated to 
last through the evening hours.  If you anticipate traveling through 
this area, please be vigilant for flood debris on the roadways and 
in the area.

Some locations that will experience flooding include...
St George, Santa Clara, Ivins, Gunlock, Veyo and Snow Canyon State
Park.

LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376

$$

McInerney/Bonnette
838 
WGUS75 KSLC 130222
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
822 PM MDT THU JUL 12 2018

UTC053-130230-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-180713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
822 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY WILL
EXPIRE AT 830 PM MDT...

While thunderstorm activity has slowed in the area, and the majority 
of the high flows have receded, the area around Dameron Valley 
remains hazardous.

If you are moving through this area, please watch out for standing 
water and residual high flows through the evening and nighttime 
hours.

 LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:32 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 12, 3:32 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Thu Jul 12 2018

.SYNOPSIS...High pressure over the Great Basin will gradually
shift southward through the weekend, bringing a drying trend over
the northern and central sections of the forecast area. Moisture
will linger over far southern Utah into the weekend.

&&

.SHORT TERM (Through 06Z Monday)...An elongated ridge axis
remains in place across the region this afternoon. Widespread
convection has developed across portions of central and southern
Utah this afternoon despite a fair amount of convective cloud
debris.

Surface dewpoints remain in the 50s and even a few locations in
the 60s this afternoon. Given the moisture levels, more than
adequate instability for pulse convection has developed this
afternoon. As anticipated, deep layer shear is negligible across
much of the state. With the ridge overhead, any synoptic scale
forcing is also negligible.

Afternoon convection has been cold pool/outflow dominated as
expected. This will continue. Much of the CAM guidance supports a
general progression toward an area of convection congealing across
southwest Utah and then move southwestward into the low desert
near Zion National Park and St. George. This may present a flash
flood threat this afternoon and evening across south central and
southwestern Utah.

With drier northwest flow across northern Utah Friday, deeper
moisture will begin to shift southward with outflow dominant
convection mainly impact southern Utah Friday afternoon and
evening. Similar threat exists to today...with collapsing cold
pools creating a persistent area of convection that may impact
southwestern and south central Utah during the late afternoon and
evening. Burn scars across southern Utah will also be vulnerable
once again. Given how widespread convection has been the past few
days, held off on issuing a flood watch for Friday...but this is
something the mid shift will have to consider.

Expect the deepest moisture for the weekend to be across far
southern Utah. The heavy rainfall threat will persist.

.LONG TERM (After 06Z Monday)...Global models continue to diverge
from Monday onward, as the GFS brings a weak shortwave into the
northern forecast area, while ridging continues in the ECMWF. The
GFS solution shuffles precipitation through the north into central
Utah, while the EC continues a moisture flux in the south, with a
southerly mid level flow pushing moisture farther north into Utah by
Tuesday. Thus continued with slight to chance wording for showers
and thunderstorms over much of southern Utah, as well as higher
terrain of northern and central sections of forecast area.
Both the GFS and EC show 7H temperatures warming into midweek,
keeping surface temps well above normals through the end of the
forecast period.

&&

.AVIATION...VFR conditions are expected through the TAF period at
the SLC terminal. Winds will remain NW until about 03Z then shift to
the SE.

&&

.FIRE WEATHER...Deep moisture will remain in place across
southern Utah for the next several days, while drier air slowly
pushes southward...first across northern Utah and then across
central Utah Friday into Saturday. This will result in a decrease
in convective coverage with the decrease in moisture.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Verzella/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 12, 4:51 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
451 AM MDT Thu Jul 12 2018

UTZ001>016-019>021-517-518-WYZ021-131100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
451 AM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With a rather moist air mass in place, showers and thunderstorms
will be scattered over central and southern Utah, primarily this
afternoon and evening. The primary concern is the potential for
heavy rain over southern Utah, with flash flooding a possibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a potential for showers and thunderstorms,
primarily over southern Utah and the higher terrain of central
Utah, through the period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:40 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 11, 8:16 PM MDTFlash Flood WarningSLCKane, Washington2 hr
Jul 12, 3:12 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jul 12, 5:14 PM MDTFlash Flood WarningSLCWashington4 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.